Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol

Information

Can HIV Meds Be Causing My Breast Enlargement?

May 18, 2015

Joel Gallant, M.D., M.P.H.

Joel Gallant, M.D., M.P.H.

Current HIV medication has fewer side effects, but that doesn't mean they don't exist. And, side effects can differ based on gender. On his personal Tumblr, Joel Gallant, M.D., M.P.H., an HIV doctor at Southwest CARE Center in Santa Fe, New Mexico, answers questions from people living with HIV who are concerned about a number of issues, including treatment-related issues.

On April 17, 2015, an anonymous user asked:

I am 32 years old and have been on meds since age 18. I recently have been going to consultations for breast reduction surgery because over the past decade, I've remained at 5'5", 110 lbs but have ballooned to 28HH breasts. My HIV case manager says that my meds may have caused lipodystrophy in my breasts, causing the increase. Can this happen? If so, what can I do about it?

Gallant answered:

Gynecomastia (breast enlargement) has been reported in people taking Sustiva. It has mostly been an issue in men, but there's no reason it couldn't also happen in women. Before undergoing surgery, it would be reasonable to try switching to an integrase inhibitor or a protease inhibitor to see if things improve.

Have you ever had breast enlargement due to your HIV medications? Did you talk to your doctor about it? Talk about it in the comments below.

Joel Gallant, M.D., M.P.H., is the associate medical director of specialty services at Southwest CARE Center in New Mexico. You can ask him a question directly on his Tumblr page, Ask Dr. Joel.

Mathew Rodriguez is the community editor for TheBody.com and TheBodyPRO.com. You can follow him on Twitter at @mathewrodriguez, like his Facebook page or visit him on his personal website.


Copyright © 2015 Remedy Health Media, LLC. All rights reserved.


Related Stories

An HIVer's Guide to Metabolic Complications
What Did You Expect While You Were Expecting?
HIV/AIDS Resource Center for Women
More on Metabolic Complications in HIV-Positive Women



This article was provided by TheBody.com.
 

 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 
Advertisement